Wisconsin, 2023

Hail and Damaging Wind in Wisconsin, July 27, 2023

July 27, 2023 · NWS ARX · 2 events in 1 county or zone

A broad area of strong to severe storms impacted the northern periphery of the Upper Mississippi River Valley into Lake Superior during the afternoon hours of July 27th. Storms initially clustered in north-central Wisconsin before weakening as they reached central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A broad area of strong to severe storms impacted the northern periphery of the Upper Mississippi River Valley into Lake Superior during the afternoon hours of July 27th. Storms initially clustered in north-central Wisconsin before weakening as they reached central Wisconsin. The Gilman fire department in western Taylor County reported quarter sized hail with estimated 70 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 6:01 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 27, 6:01 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
701 PM CDT Thu Jul 27 2023

.DISCUSSION...(Tonight through Thursday)
Issued at 245 PM CDT Thu Jul 27 2023

Key Messages:

 - Scattered strong/severe storms north of I-94 this evening, but
threat could spread south to I-90 corridor. Large hail, damaging
winds and locally heavy rain the threats.

 - Another round of strong/severe storms for parts of the region Fri
afternoon/night. However, location is highly dependent on where
tonight's convection moves. Expect refinement to expectations over
the next 12-24 hours. Currently, local severe risk would generally
be along/south of I-90 for the late afternoon/early evening hours.
Large hail, damaging winds and locally heavy rain remain the threats.

 - One more hot day generally south of I-90 Friday. Seasonable
temperatures for the weekend into next week.

* STORM CHANCES TONIGHT - mostly north of I-94 with a strong/severe
  threat, but could spread into the I-90 corridor. Severe threat has
  increased in the north.

West-east running sfc front will layout from north-central MN into
northwest WI this afternoon. Moderate/strong pool of instability
building around/south of the front (4+K J/kg of SBCAPE via the RAP)
with 40-50 kts of 0-6 km shear to support updraft, storm
development. Ripe environment for quick upscale once storms fire -
which CAMS continue to favor between 20-22z from north-central MN
spreading into northwest WI. Supercells at first, gradually evolving
into line segments as they dive southeast. The storms would quickly
become severe, with the severe threat dropping to at least the I-94
corridor, possible down to I-90 locally. Meanwhile, there is an
upper level shortwave trough churning over SD (per watervapor
satellite imagery) at early afternoon. This is progged to shift east
through the rest of the day and work into the mix of forcing for
storm development tonight. Mixed messages in the CAMS on how this
evolves, but current trends favor the shortwave working on the
western portions of the front, firing storms over southern/southeast
MN in the early evening. Along with the severe threat, storms could
continue to generate and repeat along the frontal boundary as the
low level jet starts to focus into and across it. Training storms
could result. With a juicy atmosphere to tap, locally heavy rains
likely...with a threat for localized flooding if repeated rounds are
realized.

In addition: some convection could pop along various lingering
boundaries earlier than the "main" convective expectations to the
north. And, with that said, radar does show some convection popping
along a sfc front over southeast MN, western WI. Deep layer shear
lies well north but ample instability for any storm that can sustain
itself to pose some hail and locally heavy rain threat. Might act
more pulsy in nature.

* STORM CHANCES FRI AFT/EVENING - strong/severe potential mostly
  south of I-90.

Overnight convection will push a west-east running frontal boundary
southward across the local forecast area with the RAP/HRRR/NAM12
laying out roughly from the IA/MN border across southern WI at 21z
Fri. Some bits of upper level energy could ripple across the front
for the afternoon/early evening while a weak low looks to
develop/move over the boundary across IA. The pool of moderate/high
unstable air continues around and south of the boundary (upwards of
4+K J/kg MUCAPE in the RAP/NAM12) with around 40 kts of 0-6 km shear
along and just south of the front. The deeper, better shear is
progged to lie northward, in the cooler air.

Stout cap to contend with through most of the day which could erode
enough to reach convective temp just south of the sfc front by late
afternoon. RAP increases convergence along the sfc boundary in the
afternoon, with aspects of the overnight mcs/clouds to the north and
heating to the south. Meanwhile, another source for forcing looks to
move almost parallel to the front with the low level jet/moisture
transport focused east/northeast into northern IL/southeast WI by
21Z.

CAMs not showing much for agreement on timing/location of convective
initiation, but per the expected setup, some sparking along, just
south of the boundary by mid/late afternoon would be reasonable.
Currently, this would suggest over northern/northeast IA, gradually
spreading-moving east. With the juicy atmosphere in place, once
above the cap explosive development would occur with sustained
updrafts thanks to the shear. Large hail, damaging winds and locally
heavy rains are the main threats.

Where the front lays up is of paramount importance as the
convection, and potential for severe storms, will be closely
associated with. Confidence is shaky at this time with where that
boundary will lie, although there is a good amount of support via
short term guidance to hold it south of I-90.

Will follow the model blends, leaning into CAMS output, for related
pcpn chances. Expect some refinement to the chances/severe threat -
more likely tomorrow morning as the outlay of the overnight
convection presents a better idea on how/where convection will spark
later in the day. For timing - a local severe threat would be
favored in the mid afternoon/early evening hours.

One more thing to consider - NAM/GFS drive a shortwave trough
eastward from the northern plains to across MN and northern WI Fri
night. This could/would serve as another source for convective
development...OR...it could advance quick enough east/southeast to
interact with the west-east running front. Medium range guidance not
clear on that. If north of the front, there could still be 1-1.5K
J/kg of MUCAPE to work on, along with favorable shear a loft to
promote at least a few stronger storms (maybe isolated severe). If
catching the front, further enhancement of the storms there would be
likely well into the evening hours.

* COOLER WEEKEND, MORE SEASONABLE NEXT WEEK. TRENDING DRY.

FIRST...heat will continue to pool south of a west-east running cold
front Friday. Where the front lies exactly is in question, dependent
much on what happens overnight with showers/storms. As it currently
sits though, hot and humid conditions will continue favored over
northeast IA/southwest WI - with afternoon heat indices around 100.
Due to lower confidence in some of the details, will not issue a
heat advisory for those areas at this time.

Medium range guidance still in step with a change in the upper level
pattern for the weekend, pushing the ridge axis back westward as a
trough carves over the eastern great lakes/new england states.
Cooler, less humid air returns to the region as a result. The GFS
and EC then hint that a bit of shortwave ridging could return for
the latter half of the new week, which could bump temps back up -
not like today - but above normal. Operational runs at the high end
of their ensemble guidance though and might be outliers when it
comes to temps.

With the upper mississippi river valley under the influence of
northwest flow, there will be the opportunity for bits of shortwave
energy to top the ridge and slide across the region. There has been
good consensus between the medium/long range guidance to keep the
weekend dry with uncertainties to potential rain chances as we move
through the new work week. Some trends in the EPS/GEFS members that
Wed night could harbor a decent shot for showers/storms. Will let
the blend dictate rain chances for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 648 PM CDT Thu Jul 27 2023

A cluster of storms is pushing across northern Wisconsin and
additional storms have developed to the west along a boundary in
south central Minnesota and also along an outflow boundary. The
short range models tend to bring an increased chance for storms at
the TAF sites after 04 or 05Z, however due to the uncertainty of
how far south the storms will make it or if this area will fall
apart and convection arrives later. Included vcts at this time at
both sites beginning around 04-05Z with the boundary approaching
and the shortwave trough moving through. Timing will need to be
adjusted through the night. VFR conditions outside of storms along
with some potential fog Friday morning. Gusty winds and
torrential rains could accompany the storms.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ029-032>034-
     041>044-053>055-061.

MN...Heat Advisory until 8 PM CDT this evening for MNZ079-086>088-
     094>096.

IA...Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

DISCUSSION...Rieck
AVIATION...Zapotocny
Hazardous weather outlook, Jul 27, 2:33 AM CST, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
333 AM CDT Thu Jul 27 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281245-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
333 AM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Heat indices in the upper 90s to lower 100s this afternoon and
evening with a heat advisory in effect for most of our region.

Thunderstorms are expected to develop north of I-90 this evening
and overnight. A few storms may be strong to severe with damaging
winds, hail and locally heavy downpours being the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional storms chances are possible Friday afternoon and
evening for most of our region. Storms may be strong to severe
with damaging winds, hail and heavy downpours possible.

.SPOTTER INFORMATION STATEMENT...

Wind and hail reports would be appreciated. Spotter activation may
be needed at times.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Naylor

In the hours before

Special weather statement, Jul 27, 5:23 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
623 PM CDT Thu Jul 27 2023

WIZ017-272345-
Taylor WI-
623 PM CDT Thu Jul 27 2023

...Strong thunderstorms will impact portions of central Taylor County
through 645 PM CDT...

At 622 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Westboro to 8 miles northeast of Thorp.
Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Chelsea and Westboro around 625 PM CDT.
  Rib Lake around 630 PM CDT.

People attending the Taylor County Fair should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Wisconsin.

&&

LAT...LON 4535 9004 4512 9004 4512 9020 4503 9020
      4503 9084 4538 9034 4538 9020
TIME...MOT...LOC 2322Z 289DEG 51KT 4534 9032 4506 9072

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Boyne
Local storm report, Jul 27, 6:18 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
718 PM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Gst     3 SE Stetsonville       45.05N 90.27W
07/27/2023  M50 MPH          Taylor             WI   Amateur Radio

&&

CZ

The radar

The La Crosse radar (KARX), 153 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Taylor

When
July 27, 6:45 PM CST
Where
Taylor County, 0.49 mi W of Gilman
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.170, -90.810

Gilman fire department reported quarter sized hail near Gilman.

Thunderstorm Wind, Taylor

When
July 27, 6:45 PM CST
Where
Taylor County, 0.49 mi W of Gilman
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
45.170, -90.810

Gilman fire department reported numerous fallen trees in Gilman, estimated 70 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128692, 1128693.